difficult child has only been on Lamictal for 4 days and already has a rash

Discussion in 'General Parenting' started by TerryJ2, Feb 16, 2013.

  1. TerryJ2

    TerryJ2 Well-Known Member

    Ugh! This kid can't get a break! It's a huge red stripe on his right arm, and a small smattering of little bumps in the fold of his left armpit. I called the dr this a.m. and left a msg but I've already decided we are not going to give difficult child any more Lamictal.:hamwheelsmilf:
  2. TerryJ2

    TerryJ2 Well-Known Member

    I rec'd an email last wk from our local NAMI group about a lecture on March 11 by a local dr who does saliva tests.
    I thought, hey, even if they're only 50% accurate, wouldn't it help us, so we don't have to keep trying a diff medication every few wks and having difficult child suffer? Turns out that even though the psychiatric hospital is open 24/7, of course the reg dr hrs are Mon-Fri. But the receptionist has heard of the dr and corrected my pronunciation.
    I don't want to go over our psychiatrist's head. He's a great guy. He was right on the money with-the lithium.
    But poor difficult child reacts to everything.
    It helps to have a little hope ...
  3. buddy

    buddy New Member

    Glad you saw it. Esp with Lamictal. Gosh darn!
  4. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Spectrum kids are notoriously sensitive to medication. I'm so sorry.
  5. TerryJ2

    TerryJ2 Well-Known Member

    As it turns out, difficult child did not take that medication last night. I had them out for him in the kitchen and went to bed. He took the clonidine and melatonin only. I had given him Benadryl earlier.
    By the time I got up, he was already out of the house and at his girlfriend's house. I texted him and asked about the rash. He texted back that it was not as itchy. I called the psychiatrist. He called back 3 or 4 hrs later, a bit upset (he swore under his breath ... this type of reaction is relatively rare) and said to have the family dr look at the rash to be sure, so I had calls coming and going, and then I had husband stop by the girlfriend's house to look at the rash in person, and difficult child had gone to the mall with-his girlfriend. Didn't tell us, of course.
    So we had to trust that he was telling the truth and it is mostly gone, and that he's not just saying that to get out of going to a dr appointment when he'd rather be with-his girlfriend. He can be so aggravating! And after talking to the psychiatrist, it really sent me sky high, panicking.
    Meanwhile, I am waiting for the other shoe to drop because difficult child hasn't had any major blowups since he's been off of the lithium, although he has been a bit surly.
    I will see him in a little bit. Without his shirt on. :(
  6. paperplate

    paperplate New Member

    DS13 had SAME reaction to Lamictol. Wound up in the ER. His went on his chest, arms, down to his groin, inside his cheeks and throat...ugh! I'll never forget it! It was like sandpaper. It's awful all the nasty side-effects to some of these medications. (((HUGS))) Poor kid. Hope he feels better soon.
  7. TerryJ2

    TerryJ2 Well-Known Member

    Yikes! That's awful, Paperplate! I'm glad that we caught it before it got that far.

    difficult child is much, much better. He's just got a couple of bumps on the fold of his left armpit.

    I will call the psychiatrist tomorrow and set up an appointment to get a new medication. And talk to him about the other dr and the saliva test.
  8. MyFriendKita

    MyFriendKita Member

    For those who are thinking about trying Lamictal but are now afraid to because of the rash, I would just like to add that it was a wonder drug for my son. He did get a rash while taking it, and the pharmacist looked at it and told me he would probably have to quit taking it for that reason. However, our psychiatrist did not think my son's rash was caused by the drug, and it turned out he was correct. My son took the drug for a few years after that, only stopping because he wanted to stop all medication (and had reached the age where I couldn't make him take it any more).
  9. TerryJ2

    TerryJ2 Well-Known Member

    What did the rash look like, rm? I'm so glad it worked. I'm getting discouraged by all these side effects. The drugs work; that's not the issue with-my son. Sigh.
  10. buddy

    buddy New Member

    Q never got the rash but fell apart on it. The scary thing about the rash is it can get bad so fast. my dad almost died from Stevens-Johnson (is that the name?) from another drug. He had to be put in a coma.

    I hate that the lithium caused so many problems? He was doing better.....sooo frustrating
  11. TerryJ2

    TerryJ2 Well-Known Member

    Yes, it can go bad very quickly. That's why we had our eyes open for it. difficult child was right on. (Spot on? Sorry, couldn't resist.)

    That's scary about your dad!!!

    I know, the lithium was amazing. And he was amazing on it! So sad. And frustrating.

    Thank you.